Alert archive / Maine / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 53, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2022, 2:09 PM EDT for Hancock County, Washington County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2022, 2:09 PM EDT (18:09 UTC)
- Expired
- Jul 14, 2022, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:02 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 14, 1:02 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Caribou ME 102 PM EDT Thu Jul 14 2022 .SYNOPSIS... An upper level disturbance will approach the region today and then move east tonight. High pressure will build toward the region Friday and Saturday. On Sunday, a front will approach from the northwest, then stall across the area on Monday. && .NEAR TERM /THROUGH TONIGHT/... 1:02PM Update...Have made some significant adjustments for this update in terms of temperatures and convection. Temperatures across the Greater Bangor area and interior Downeast away from the shore has rapidly warmed into the low 80s above guidance. Convective temperatures around 77-80F have been met and we are seeing convection to begin on CBW & satellite data. Latest LAPS & RAP analysis shows CAPE exceeding 1000j/kg approaching 1500j/kg. Deep layer shearing has increased 30-40kts in these locations along with DCAPE values climbing above 500. Low level lapse rates increasing to 8-8.5C/km with mid level lapse rates getting to around 6C/km as the shortwave approaches. Given these increases with the sharp shortwave opted to add enhanced wording for thunderstorms this afternoon. Have added Gusty Winds and Small Hail, SPC has in fact added a Marginal Risk in portions of the area with the 1630z update. Also, added heavy rainfall into the grids with PWATs increasing to between 1.2-1.4 inches and that nears the 90th percentile in some locations. Not expecting hydro concerns at this point but something to watch if storms train over same locations. Other than adjustments for temps/dews and convection no other changes... Previous Discussion... A West to Southwest flow aloft will remain in place today in advance of an approaching upper level trof. Moisture will increase in advance of the trof this afternoon with showers and thunderstorms developing. Uncertainty still exists with regard to how much instabilty will be present this afternoon and the chances for any stronger convection in advance of the approaching trof. Hi res guidance still indicating higher Cape values across interior Downeast and toward the Bangor region. Precipitable water values do increase to 1.0" to 1.5" later today into this evening, so locally heavy downpours will also be possible. Highs this afternoon will be a bit cooler, generally today in the low to mid 70s. As the upper level disturbance moves east of the region this evening, expect any lingering showers and thunderstorms to diminish overnight. Patchy fog will also be possible tonight. Lows will range from the mid to upper 50s. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... The short term pd wl feature dry weather with temps moderating throughout the period. By 12z Fri sfc hipres wl be located over the Great Lakes with ridge axis extending into the northeast. FA will still be under the influence of H5 trof drg the morning before shifting east into Canada in the aftn. This may bring some clouds and perhaps an isold shower to far ern areas drg the morning but skies will clear in the aftn with high building in. H5 ridge wl build in Fri night before another weak wv approaches from Quebec Sat morning. Cannot rule out light showers over the St. John Vly but most likely scenario wl be a gradual increase in cld cvr during the day. Sfc high wl be building offshore during the day with an increasingly warm and humid airmass moving in to finish out the short term. Sfc front wl approach the international border late Sat night with mins settling out near normal as H5 temps climb above +10C acrs the entire region by 12z Sunday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Warm and humid airmass wl continue to impact the region thru the end of the long term. Longwave pattern wl feature Bermuda High and H5 high pressure center over the Four-Corners region in place through the middle of the week. Northeast U.S. wl alternate between weak waves and brief H5 ridging during this time with no clear cut forcing to favor more than low chance pops through the middle of the week. Diurnally-driven convection will lead to chc thunder in the afternoon with showers during the nighttime hrs. 00z models begin to diverge with upr lvl pattern by 00z Tue over the region as EC digs in deeper trof as opposed to GFS which is slightly more zonal. This is likely because the EC builds stronger four-corners ridge allowing pattern to become more amplified. For the time being wl continue with general idea of chc pops, with thunder in the afternoon, before honing in on more of a timeframe for widespread rain. Cannot rule out some locations pushing 90 degrees by Wednesday with dwpts approaching 70 degrees. However, this will likely be an extreme scenario but cannot be ruled out. Probability of high heat indices will increase toward the middle of next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: 18z TAFs will feature increased thunderstorm potential. Airport Weather Warnings may be likely for BGR given the rapid growth around the airport with lightning activity increasing. VFR can be expected through this afternoon. Showers and isolated to scattered thunderstorms are expected this afternoon. Highest confidence in thunder affecting the terminals is toward the Bangor vicinity. VFR conditions early this evening, then MFVR or lower conditions expected overnight in lowering ceilings and patchy fog. E to SE wind 5 to 10 kt today and then light and variable wind tonight, becoming N late. SHORT TERM: Fri-Sun...Mainly VFR. May see brief MVFR over northern terminals Sun afternoon in -shra/tsra. NW 5-10kts Fri becoming WSW Sat morning gusting to 15-20kts Sat and Sun afternoon. Mon...MVFR/IFR in afternoon showers/storms. W 5-15kts. && .MARINE... NEAR TERM: Winds/seas will remain below SCA levels through tonight. Patchy fog will reduce visibility to 1 to 3 NM tonight in patchy fog. SHORT TERM: Winds and seas below SCA levels through the period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...TWD/Sinko Short Term...Buster Long Term...Buster Aviation...TWD/Sinko/Buster Marine...TWD/Sinko/Buster
Hazardous weather outlook, Jul 14, 12:41 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1241 PM EDT Thu Jul 14 2022 MEZ002-005-006-011-015>017-029>032-151645- Northeast Aroostook-Northern Penobscot-Southeast Aroostook- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 1241 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Showers and thunderstorms develop this afternoon. Storms may become strong with gusty winds, small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-151645- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1241 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 14, 1:37 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
137 PM EDT Thu Jul 14 2022
MEZ016-017-141815-
Interior Hancock ME-Central Washington ME-
137 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of far west central
Washington and far northern Hancock Counties through 215 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Grand Falls, or 25 miles southeast of Lincoln, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nicatous Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 6813 4507 6832 4510 6830 4510 6827
4513 6828 4523 6821 4526 6802 4517 6783
TIME...MOT...LOC 1737Z 215DEG 9KT 4508 6816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MStrauserThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:37 PM EDT | Special Weather Statement | CAR | Washington | 38 min |
| Jul 14, 2:30 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 45 min |
| Jul 14, 2:40 PM EDT | Special Weather Statement | CAR | Hancock | 50 min |
| Jul 14, 3:04 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 29 hr |
| Jul 14, 3:17 PM EDT | Special Weather Statement | CAR | Washington | 58 min |
| Jul 14, 4:04 PM EDT | Special Weather Statement | CAR | Penobscot | 26 min |
| Jul 14, 4:59 PM EDT | Special Weather Statement | CAR | Waldo | 46 min |
| Jul 14, 5:05 PM EDT | Special Weather Statement | CAR | 25 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.